Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 9, 2021Woodford County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 9, 2021, 12:11 PM EDT for Woodford County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:11 PM EDT (16:11 UTC)
Expired
Aug 9, 2021, 12:30 PM EDT
In force
19 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Woodford County, KY

The radar

The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS83 KLMK 091611
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1211 PM EDT Mon Aug 9 2021
 
KYZ039-040-047-091630-
Mercer KY-Woodford KY-Anderson KY-
1211 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Mercer,
central Woodford and southeastern Anderson Counties through 1230 PM
EDT...

At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Lawrenceburg around 1215 PM EDT.
  Versailles around 1230 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3800 8466 3789 8470 3789 8500 3802 8496
      3811 8464 3811 8463
TIME...MOT...LOC 1610Z 264DEG 30KT 3795 8495 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 9:28 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 9:28 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
928 AM EDT Mon Aug 9 2021

.Forecast Update...
Issued at 927 AM EDT Mon Aug 9 2021

Current regional mosaic radar shows a vast area of convection across
WI/IL/IN and W KY associated with an upper low over southern WI.
Showers and isolated embedded thunderstorms continue to move into
our western counties ahead of an upper level trough, though
convection continues to weaken as it works its way eastward into a
more stable environment. AMDAR profiles out of SDF show a strong
875mb inversion in place as well, helping to dissipate approaching
cells. Expect to see convection continue to spread across all of our
CWA within the next hour, with the exception of our far southern
counties who may remain dry for much of the day.

Mesoanalysis shows increasing instability throughout the day with
CAPE values reaching 2000-3000 J/kg and a moisture-rich environment
characterized by dew points in the low to mid 70s and PWATs around
2.00 inches, all conducive for thunderstorm development. Questions
remain though regarding convective debris from this morning's
activity and how much this will limit heating going into the
afternoon. Latest hi-res guidance suggests the back end of the
convective activity, now in IL, becoming enhanced and moving through
southern Indiana, north-central KY and into eastern KY this
afternoon. This is when our best chances of strong to severe storms
would take place with locally damaging winds, marginally severe
hail, torrential heavy rain, and lightning being the main hazards of
concern. Best timing at this point appears to be from as early as
1pm EST entering southern Indiana through 8pm EST when convection
should dissipate while exiting east.

Current forecast has this well covered, so have only updated sky
and near-term grids. Updated products will be sent momentarily.

&&

.Short Term...(Today and tonight)
Issued at 326 AM EDT Mon Aug 9 2021

===================================
Now through Sunrise
===================================

IR satellite/radar/surface obs reveal partly to mostly cloudy skies
across the region.  Band of convection across western Kentucky and
southwestern Indiana continues to move east and weaken.  Rain
showers have made it into our far western counties.  Temperatures
out east of I-75 were in the mid-upper 60s.  In the areas west of I-
75, temperatures were generally in the lower 70s, though a few mid
70s were noted west of I-65.  In the urban heat islands, temps were
still in the upper 70s.

Convection out to the west should continue to move eastward through
the remainder of the overnight hours, while weakening at the same
time.  Best chances for measurable precipitation look to remain west
of the I-65 corridor, but this will be some welcomed rain as it has
been quite dry over the last few weeks.  A few rumbles of thunder
can't be ruled out, mainly west of a line from Salem, Indiana south
to Franklin, Kentucky.

====================================
This Morning and This Afternoon
====================================

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

Forecast for this morning and this afternoon is rather complex as
ongoing convection across the region may play a role in how
convective development evolves later this morning and into the
afternoon hours.  Current thinking is that ongoing convection across
the western CWA will continue to move east while weakening.  Can't
rule out some scattered rain showers just east of the I-65 corridor
after sunrise if the convection can hold together that long.
Residual left over convective cloud cover will probably result in a
partly to mostly cloudy morning and may delay destabilization a bit.

By the late morning and into the early afternoon hours, convective
redevelopment should begin in earnest across southern Indiana. Given
environmental flow, these storms should generally move east-
southeastward into portions of north-central and east-central
Kentucky during the afternoon.  The degree of destabilization will
be dictated by how much clearing develops.  Model soundings suggest
that 1500-2500 J/Kg of mixed layer CAPE will be available with about
30-35kts of shear across southern IN and north-central and east-
central KY.  The shear actually drops off quite a bit as one heads
southward through southern KY.  Convective development looks to be
rather messy with multiple areas of convection developing.  Trying
to highlight a particular area of higher severe risk is very
difficult at this time.  However, taking into account the
possibility of cloud cover from overnight convection, I think areas
east of I-65 and out east along and south of the I-64 corridor may
see stronger storms due to lesser cloud cover and more heating.

Given the forecast model soundings, damaging wind gusts and
marginally sub-severe hail look to be the main severe weather
hazards.  Torrential rainfall will be possible with any storm along
with plenty of cloud to ground lightning.  Rainfall amounts of 1-2
inches will be possible but will vary locally.  Slightly higher
amounts of rainfall could occur in areas that see multiple storms
training over the same areas.  FFG values for 1h are in the 2.3-
2.4in range with 3h FFG values of 2.7-3.4 in/3h.  Overall, some
localized flooding could occur in some areas.  However, antecedent
soils are pretty dry and good infiltration may occur negating the
possibility of flooding.

As for temperatures, max temps will be modulated by convective
coverage.  In areas that get in on convection early, highs in the
upper 70s to the lower 80s will be possible.  In areas that remain
devoid of convection, highs in the mid-upper 80s will be possible.

====================================
Tonight
====================================

Convection will likely be ongoing over eastern portions of the
forecast area early this evening with a gradual diminishing trend
after sunset.  In the wake of convection, a period of dry weather
looks likely from mid-late evening and then into the overnight
hours.  However, some convective redevelopment may occur late
tonight on the nose of the nocturnal jet.  For now, will keep some
chance PoPs in the overnight period.  Lows overnight will range from
the upper 60s to the lower 70s.

.Long Term...(Tuesday through Sunday)
Issued at 315 AM EDT Mon Aug 9 2021

Upper shortwave trough will be pushing east of the Great Lakes
region Tuesday morning as shower and storm chances cover our region.
Deep southwesterly flow will continue to drive PWATs near 2 inches,
and having CAPE around 500-800 J/kg (though mostly elevated) will
pose for some rumbles of thunder mixed in with moderate showers. Our
pattern for the remaining week will be a typical summer time
pattern, with warm and muggy conditions and mostly afternoon and
evening convective activity.

Synoptic overview features deep troughing mainly across the
US/Canada border as high pressure sets up across the southeastern
US. We'll be influenced by both features, as the upper level
troughing triggers showers and storms Wed and Thu, and the sfc high
keeps persistent SSW flow, driving up temperatures and moisture
content. Afternoon highs are forecast to be in the low to mid 90s
for Tue-Fri, and will exceed convective temperatures within a high
CAPE/low shear uncapped environment. This will allow for isolated or
scattered showers and storms to pop up within the afternoon hours
and diminish later in the evenings after heating is lost. SPC has
placed a Day 2 Marginal for our area, which seems reasonable given
the potential for outflow boundaries regenerating convection and
posing a wind threat. Other area of concern will be heat index
values. Ample moisture from southwesterly flow will drive sfc
dewpoints possibly in the mid to upper 70s, should make for some
uncomfortable conditions. Heat index values could also surpass the
triple digit mark for a few days in a row this week.

Regardless of heat indices, the dog days of summer appear to be
coming, so now is the time to remind ourselves on heat safety. Warm
temperatures can escalate quickly and become dangerous. Never leave
people or pets alone in a closed car. Be sure to drink plenty of
water, especially if working outdoors. Wear loose-fitting clothing
if possible, and take breaks from the outside heat and cool off in
the shade or indoors if possible.

By Friday and into the weekend, relief from the heat appears to come
as a cold front drops into the region from the south. This frontal
boundary will likely carry some chance for PoPs through the weekend.
However, a sfc high pressure will likely filter in quickly behind
FROPA resulting in cooler conditions and a return to drier wx.

&&

.Aviation...(12Z TAF Issuance)
Issued at 658 AM EDT Mon Aug 9 2021

IMPACTS:
-Showers and storms at KHNB/KSDF/KLEX
-Southwest winds 8-10kts this morning. SW 8-10G18KT this afternoon
-Mainly VFR this evening into overnight

DISCUSSION:

Area of convection continues to push slowly eastward across
southwest Indiana and northwest KY.  Convection is characterized as
mainly showers with embedded storms.  We expect this convection to
move east and through the KHNB/KSDF terminals this morning.  More
extensive convection may develop by late morning and early this
afternoon between KSDF and KLEX.  These storms should drift east-
southeast and should clear the terminals by late afternoon.  It is
possible that KBWG may remain precipitation free this afternoon.  In
the wake of convection, southwest winds may gust from the southwest
at 15-20kts through sunset.  For the evening and overnight period,
VFR conditions are expected.  Some additional convection may fire
toward sunrise Tuesday.

CONFIDENCE:

Medium on all elements through 09/18Z.
Low confidence on all elements after 09/18Z.
Medium-high confidence after 09/00Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...CG
Short Term...MJ
Long Term....CJP
Aviation.....MJ
Hazardous weather outlook, Aug 9, 3:42 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
342 AM EDT Mon Aug 9 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
342 AM EDT Mon Aug 9 2021 /242 AM CDT Mon Aug 9 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected across the outlook today and
into tonight. Some strong to severe thunderstorms will be possible in
some areas. The main hazardous weather threats will be torrential
rainfall, damaging wind gusts, small hail, and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and storms will be possible mainly in
the afternoon and evening hours from Tuesday through Friday. A few
stronger storms are possible on Tuesday, capable of producing
torrential downpours, small hail and strong winds. Some localized
flooding may be seen in areas that see repeated heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and again on
Tuesday afternoon.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/CJP

In the hours before

Special weather statement, Aug 9, 12:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1211 PM EDT Mon Aug 9 2021

KYZ039-040-047-091630-
Mercer KY-Woodford KY-Anderson KY-
1211 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Mercer,
central Woodford and southeastern Anderson Counties through 1230 PM
EDT...

At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lawrenceburg around 1215 PM EDT.
  Versailles around 1230 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 8466 3789 8470 3789 8500 3802 8496
      3811 8464 3811 8463
TIME...MOT...LOC 1610Z 264DEG 30KT 3795 8495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:49 PM EDTSpecial Weather StatementLMKGreen, Taylor26 min
Aug 9, 1:10 PM EDTSpecial Weather StatementLMKBoyle35 min
Aug 9, 1:13 PM EDTSpecial Weather StatementLMKGreen, Taylor32 min
Aug 9, 1:41 PM EDTSpecial Weather StatementLMKAdair, Casey, Lincoln19 min
Aug 9, 2:25 PM EDTSpecial Weather StatementLMKAdair, Metcalfe, Taylor35 min
Aug 9, 2:27 PM EDTSpecial Weather StatementLMKClinton18 min
Aug 9, 2:56 PM EDTSpecial Weather StatementLMKEdmonson34 min
Aug 9, 3:52 PM EDTSpecial Weather StatementLMKGreen23 min
Aug 9, 4:14 PM EDTAreal Flood AdvisoryLMKGreen, Taylor2 hr
Aug 9, 4:28 PM EDTAreal Flood AdvisoryLMKMetcalfe2 hr
Aug 9, 4:53 PM EDTSpecial Weather StatementLMKCumberland22 min
Aug 9, 5:04 PM EDTSpecial Weather StatementLMKClinton, Cumberland26 min
Aug 9, 5:30 PM EDTSpecial Weather StatementLMKClinton30 min
Aug 9, 5:38 PM EDTSpecial Weather StatementLMKMonroe22 min
Aug 9, 6:18 PM EDTSpecial Weather StatementLMKMonroe27 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.